Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 27, NWS El Paso, TX

July 27, 20084 counties in New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 27, 2008, 3:40 PM MDT for 4 counties in New Mexico. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2008, 3:40 PM MDT (21:40 UTC)
Expired
Jul 27, 2008, 5:30 PM MDT
In force
110 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Doña Ana County, NM, Grant County, NM, Luna County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 135 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 272140
FFWEPZ
NMC013-017-029-051-272330-
/O.NEW.KEPZ.FF.W.0027.080727T2140Z-080727T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
340 PM MDT SUN JUL 27 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  THIS INCLUDES THE CITIES OF...UNIVERSITY PARK...LAS CRUCES...
  SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  THIS INCLUDES THE CITY OF TRUTH OR CONSEQUENCES...
  NORTHEASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...
  LUNA COUNTY IN SOUTHWEST NEW MEXICO...
  THIS INCLUDES THE CITY OF DEMING...

* UNTIL 530 PM MDT

* AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA.
  THESE STORMS HAVE A HISTORY OF PRODUCING UP TO TWO INCHES OF RAIN
  IN LESS THAN AN HOUR...WITH A FEW AREAS RECEIVING OVER THREE INCHES
  OF RAIN. IN ADDITION...WIND GUSTS IN EXCESS OF 50 MPH AND SMALL    
  HAIL ARE POSSIBLE WITH THESE STORMS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINSTON...
  WILLIAMSBURG...MONTICELLO...LAKE ROBERTS...GILA HOT SPRINGS...
  ELEPHANT BUTTE AND CUCHILLO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
STREAMS AND NORMALLY DRY ARROYOS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF 
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. IN HILLY TERRAIN THERE ARE 
HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN 
HEAVY RAIN. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. TURN 
AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN EL
PASO.

LAT...LON 3322 10801 3348 10800 3345 10642 3206 10639
      3183 10775 3321 10832

$$

PARK
1 follow-up statement
000 
WGUS74 KEPZ 272329
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
529 PM MDT SUN JUL 27 2008

NMC013-017-029-051-272330-
/O.CON.KEPZ.FF.W.0027.000000T0000Z-080727T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUNA NM-GRANT NM-SIERRA NM-DONA ANA NM-
529 PM MDT SUN JUL 27 2008

...FLASH FLOOD WARNING EXPIRES AT 530 PM MDT FOR DONA 
ANA...SIERRA...NORTHEASTERN GRANT AND LUNA COUNTIES...

AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS WITH MODERATE TO HEAVY RAIN SCATTERED ACROSS
THE WARNED AREA. THESE STORMS HAVE PRODUCED RAINFALL AMOUNTS OF 2 TO 
3 INCHES OVER SIERRA...EASTERN GRANT...LUNA AND DONA ANA COUNTIES 
OVER THE PAST TWO HOURS. THE STORMS HAVE BEEN WEAKENING OVER THE 
PAST HALF HOUR AND THE WARNING WILL BE ALLOWED TO EXPIRE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY 
DEEPER THAN THEY APPEAR. WHEN ENCOUNTERING FLOODED ROADS MAKE THE 
SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3322 10801 3348 10800 3345 10642 3206 10639
      3183 10775 3321 10832

$$

PARK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:55 AM MDT, 11 hours 45 minutes earlier.

Area forecast discussion, Jul 27, 3:55 AM MDT, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
355 AM MDT SUN JUL 27 2008

.SYNOPSIS...
TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF HURRICANE DOLLY
WILL REMAIN OVER THE BORDERLAND TODAY AND TONIGHT BEFORE DRIFTING
OFF TO THE NORTHEAST ON MONDAY. THIS WILL KEEP NUMEROUS SHOWERS AND
A FEW THUNDERSTORMS WITH HEAVY RAINFALL IN THE FORECAST THROUGH
TONIGHT. SHOWERS AND THUNDERSTORMS WILL BECOME ISOLATED TUESDAY AND
BEYOND AS UPPER HIGH REFORMS OVER ARIZONA AND WESTERN NEW MEXICO
CURTAILS ACTIVITY.  TEMPERATURES WILL WARM BACK TO ABOVE NORMAL AS
MOISTURE DECREASES AND SKIES CLEAR.

&&

.DISCUSSION...
AMPLE TROPICAL MOISTURE REMAINS IN PLACE THIS MORNING DESPITE THE
LOSS OF MOST OR ALL ORGANIZATION OF DOLLY. MODELS STILL SHOWING PWS
OF 1.5 TO 1.8 INCHES. UPPER LOW LOCATION A BIT FUZZY BUT APPEARS TO
BE ROUGHLY OVER THE SACRAMENTO MOUNTAINS AND CONTINUING TO SLOWLY
LIFT NORTHEAST. TROUGH FROM LOW WILL CONTINUE TO DRAPE OVER THE
EASTERN CWA TODAY AND TONIGHT. COMBINE THIS WITH THE HIGH PWS AND
FLOODING POTENTIAL WILL REMAIN WITH US TODAY. WILL LEAVE FLASH FLOOD
WATCH CONTINUE THROUGH THIS AFTERNOON THOUGH MAYBE POTENTIAL
DECREASING FOR THE WESTERN CWA.

TROUGH SHIFTING EAST OF AREA MONDAY BUT LOTS OF RESIDUAL MOISTURE
STILL AROUND SO WILL KEEP POPS IN SCATTERED CATEGORY. MODELS STAYING
PRETTY CONSISTENT WITH THE REST OF THE NEW WEEK. UPPER HIGH
REFORMING OVER ARIZONA AND WESTERN NEW MEXICO TUESDAY AND BEYOND...
REDUCING THUNDERSTORM COVERAGE BACK TO ISOLATED...THE NORTHERLY FLOW
THIS PATTERN SETS UP WILL LIKELY BRING NUMEROUS WEAK SHORT WAVES
DOWN OVER THE AREA.

&&

.AVIATION...
VALID 27/12Z-28/12Z...
CONSIDERABLE OVERCAST LAYERS THIS MORNING...REMAINING GENLY VFR N OF
A LINE FROM LORDSBURG-DEMING-ALAMOGORDO. TO THE SOUTH OF THAT LINE
OCNL MVFR CIG -SHRA CONTINUE FOR THE NEXT 3-6 HOURS. AFT 21Z...OCNL
MVFR CIG CONTG WITH -SHRA. ADDNLY...ISOLD IFR CIG/VSBY ASSOCD WITH
+TSRA.

&&

.FIRE WEATHER...
NO FIRE WX ISSUES ANTICIPATED AS WIDESPREAD TROPICAL MOISTURE HAS
MORE OR LESS SATURATED THE AREA.  THINGS WILL RETURN TO THE NORMAL
MONSOONAL PATTERN BY EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 80  71  88  73  94 /  60  60  40  20  10
SIERRA BLANCA TX        79  65  86  66  92 /  50  60  50  20  10
LAS CRUCES              80  70  87  71  93 /  60  60  30  20  10
ALAMOGORDO              78  68  86  70  92 /  40  60  50  20  10
CLOUDCROFT              63  51  69  51  74 /  40  60  50  20  20
TRUTH OR CONSEQUENCES   79  68  85  69  91 /  60  40  30  20  10
SILVER CITY             78  61  82  63  87 /  50  30  30  20  20
DEMING                  81  69  87  69  93 /  60  40  30  20  10
LORDSBURG               84  69  88  69  93 /  50  30  30  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NMZ022>025-030>032.

TX...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR TXZ055-056.

&&

HEFNER
Hazardous weather outlook, Jul 27, 11:22 AM MDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1122 AM MDT SUN JUL 27 2008

NMZ022>025-030>032-TXZ055-056-281730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1122 AM MDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ABUNDANT TROPICAL MOISTURE WILL FUEL SHOWER AND THUNDERSTORM
DEVELOPMENT ONCE SURFACE HEATING TAKES EFFECT DURING THE
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL CAN BE EXPECTED AREA WIDE THIS AFTERNOON AND
EVENING...ESPECIALLY EAST OF THE RIO GRANDE. FLASH FLOODING IS THE
PRIMARY THREAT. WEST OF THE RIO GRANDE THERE WILL BE A THREAT OF
DAMAGING MICROBURST WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOISTURE LEVELS WILL SLOWLY DECREASE AS HIGH PRESSURE ALOFT
INCREASES ITS INFLUENCE ON THE AREA. HOWEVER...SURFACE HEATING
WILL INCREASE SIGNIFICANTLY SO WHATEVER MOISTURE REMAINS WILL BE
ENOUGH FOR ISOLATED LOWLAND --- SCATTERED MOUNTAIN THUNDERSTORMS.
THE FLASH FLOOD THREAT WILL NOT BE AS HIGH AS TODAY BUT DAMAGING
MICROBURST WINDS WILL BE A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO LOCAL LAW
ENFORCEMENT OR THIS LOCAL OFFICE.

FAUSETT

In the hours before

Local storm report, Jul 27, 12:20 PM MDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1220 PM MDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      MESCALERO               33.15N 105.80W
07/27/2008                   OTERO              NM   FIRE DEPT/RESCUE

            FLOOD WATERS OVER-TOPPED CONTAINMENT PONDS AT SOUTH
            TULAROSA FIRE BURN SCAR AREA RESULTING IN WIDESPREAD
            FLASH FLOODING EVENT. PARTS OF US-70 SHUT DOWN...2 DAMS
            FAILED AT MUD CANYON NEAR SAN JUAN DRIVE AND NM ROUTE
            244. ROAD TO MESCALERO FIRE STATION WASHED OUT... SEVERAL
            BUILDINGS AFFECTED BY FLOOD WATER AND SEVERAL SECONADRY
            ROADS CLOSED DUE TO HIGH WATER.

&&

HARDIMAN
Local storm report, Jul 27, 1:13 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
113 PM MDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       17 ENE EL PASO          31.94N 106.17W
07/27/2008  M2.03 INCH       EL PASO            TX   NWS EMPLOYEE

            STORM TOTAL THROUGH 8 AM SUNDAY 7/27.

0900 AM     HEAVY RAIN       2 SW SANTA TERESA       31.85N 106.67W
07/27/2008  M4.17 INCH       DONA ANA           NM   NWS EMPLOYEE

            STORM TOTAL SINCE 12 AM SAT 7/26. 1.32 INCHES FELL SINCE
            11 AM SAT 7/26.

0900 AM     HEAVY RAIN       1 S SANTA TERESA        31.86N 106.64W
07/27/2008  M4.20 INCH       DONA ANA           NM   NWS EMPLOYEE

            STORM TOTAL SINCE 12AM SATURDAY 7/26.

1200 PM     HEAVY RAIN       3 W SANTA TERESA        31.87N 106.69W
07/27/2008  M2.70 INCH       DONA ANA           NM   OFFICIAL NWS OBS

            STORM TOTAL SINCE 12 AM SAT 7/26 AT NWS EPZ.

1245 PM     HEAVY RAIN       4 W EL PASO             31.84N 106.51W
07/27/2008  M4.40 INCH       EL PASO            TX   OTHER FEDERAL

            USGS GAGE AT FIREDALE LANE IN WEST EL PASO. STORM TOTAL
            SINCE 11 PM FRI 7/25.

1245 PM     HEAVY RAIN       4 SSE EL PASO           31.80N 106.40W
07/27/2008  M1.88 INCH       EL PASO            TX   ASOS

            OFFICIAL/PRELIMINARY KELP ASOS STORM TOTAL SINCE 11 PM
            MST FRI 7/25.

1245 PM     HEAVY RAIN       4 W EL PASO             31.85N 106.51W
07/27/2008  M3.88 INCH       EL PASO            TX   OTHER FEDERAL

            USGS GAGE AT MESA AND MESA HILLS IN WEST EL PASO. STORM
            TOTAL SINCE 9 PM FRI 7/25.

0111 PM     HEAVY RAIN       5 NE EL PASO            31.90N 106.38W
07/27/2008  M2.73 INCH       EL PASO            TX   NWS EMPLOYEE

            STORM TOTAL SINCE FRIDAY NIGHT 7/24. LOCATION
            APPROXIMATE.

0111 PM     HEAVY RAIN       5 W LAS CRUCES          32.34N 106.84W
07/27/2008  M1.80 INCH       DONA ANA           NM   ASOS

            KLRU AWOS. STORM TOTAL SINCE 12 AM SAT 7/26.

&&

HARDIMAN
Special weather statement, Jul 27, 1:14 PM MDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
114 PM MDT SUN JUL 27 2008

NMZ022-023-272215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES
114 PM MDT SUN JUL 27 2008

...THUNDERSTORMS DEVELOPING ACROSS SIERRA AND GRANT COUNTIES...

AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS DEVELOPING OVER WESTERN SIERRA COUNTY.
THESE STORMS ARE MOVING SOUTHEAST AT ABOUT 10 MPH WITH RADAR
ESTIMATED RAINFALL AMOUNTS OF UP TO AN INCH PER HOUR. MORE SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND SPREAD ACROSS THE
REST OF SIERRA COUNTY AND GRANT COUNTY THIS AFTERNOON AND EVENING.

MOTORISTS CAN EXPECT LOW VISIBILITY IN MODERATE TO HEAVY RAIN
WITH THESE STORMS AS WELL AS PONDING ON ROADS AND FLOWING WATER
COVERING ROADS IN LOW LYING AREAS. NEVER TRY TO DRIVE ACROSS
WATER COVERED ROADS...TURN AROUND AND SEEK ALTERNATE ROUTES OF
TRAVEL.

PARK

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:31 PM MDTAreal Flood AdvisoryEPZOtero4 hr
Jul 26, 10:17 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 26, 10:50 PM MDTFlash Flood WarningEPZDoña Ana85 min
Jul 27, 12:37 AM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra4 hr
Jul 27, 7:46 AM MDTFlash Flood WarningEPZOtero6 hr
Jul 27, 8:15 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 27, 2:40 PM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Luna, Sierra4 hr
Jul 27, 4:39 PM MDTFlash Flood WatchEPZ7 hr
Jul 27, 4:57 PM MDTAreal Flood AdvisoryEPZHidalgo2 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.